MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD OFFSET CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD OFFSET CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90128275
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while the final impaction was taking place during thr, the offset cup introducer broke outside the patient.It is unknown how this procedure finished.No injury to patient or delay reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: a bhr offset cup impactor (part number 90128275, batch number 4672567) has been received for investigation.The instrument is for use in treatment.A visual inspection was performed.There are marks and scratches across the whole length of the instrument, consistent with surgical use.The threaded bolt of the locking mechanism has broken away from the instrument.This confirms the reported complaint.Laser markings are present, correct, and legible, yet considerably faded.A functional evaluation was not performed as the instrument was confirmed to be broken/non-functional during visual inspection.A review of the complaint history for the cup introducer was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified to involve this batch and for the part number and the reported failure mode, and this failure will continue to be monitored.The production records were reviewed for the instrument reportedly involved in this incident.All the released instruments involved met manufacturing specifications at the time of production.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.Based on the limited information provided and product evaluation of the returned instrument, we cannot advance the investigation, our investigation remains inconclusive, and a definitive root cause cannot be determined.Other factors which are known to contribute to the alleged fault are excessive force, misuse, general wear and tear.Should additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.The device cannot be repaired and will be retained.

Brand Name
OFFSET CUP INTRODUCER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13722574
Report Number3005975929-2022-00051
Device Sequence Number5985710
Product Code NXT
UDI-Device Identifier03596010591531
UDI-Public03596010591531
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90128275
Device Catalogue Number90128275
Device Lot Number4672567
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2022
Supplement Date Received by Manufacturer02/21/2022
Initial Report FDA Received Date03/10/2022
Supplement Report FDA Received Date07/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/27/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown